Iowa, 2010Flooding in Iowa, June 13 to 30, 2010
June 13 to 30, 2010 · NWS FSD · 3 events in 3 counties and zones
Recurring heavy rain caused minor to marginally major flooding of the Big Sioux River beginning on June 13th, and continuing to the end of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Recurring heavy rain caused minor to marginally major flooding of the Big Sioux River beginning on June 13th, and continuing to the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 3:34 AM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 13, 3:34 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 AM CDT SUN JUN 13 2010
.DISCUSSION...
ANOTHER ROUND OF SHOWERS AND A FEW THUNDERSTORMS ROLLING ACROSS THE
CWA THIS MORNING...ALBEIT NOT NEARLY AS HEAVY AS WE HAVE SEEN THE
PAST FEW NIGHTS AS MAIN MCS LOCATED MUCH FARTHER SOUTH IN THE
CENTRAL PLAINS. DRIVING FORCE FOR ACTIVITY IN OUR AREA NOT AS
DISCERNIBLE AS DISTINCT WAVES OF PAST NIGHTS...BUT APPEARS TO BE
SOME CORRELATION TO WEAK MID LEVEL FRONTAL BOUNDARY FROM 800-700MB
WHICH WEAKENS AND SAGS SLIGHTLY SOUTH THROUGH THE DAY. WITH THIS IN
MIND...WILL CONTINUE TREND OF DECREASING POPS THROUGH THE DAY...
INCREASING AGAIN INTO THE SOUTHWEST LATE THIS EVENING/TONIGHT AS THE
MAIN UPPER TROUGH IN THE SOUTHERN/CENTRAL ROCKIES BEGINS TO LIFT
NORTHEAST AND PHASE IN WITH STRONGER NORTHERN STREAM WAVE DROPPING
INTO THE NORTHERN PLAINS OUT OF CANADA. MODELS APPEAR SIMILAR IN
EVOLUTION OF THE MAIN WAVE...WHICH TRENDS TOWARD CUTTING OFF OVER
THE NORTHERN PLAINS MONDAY NIGHT BEFORE SLOWLY EXITING TO THE
NORTHEAST INTO THE WESTERN GREAT LAKES BY TUESDAY NIGHT. WE SEEM TO
HAVE NO TROUBLE GETTING SOME LIGHT TO MODERATE SHOWERS WITH ANY OF
THE WAVES IN THIS PATTERN...SO HAVE BUMPED POPS INTO LIKELY RANGE
FOR SUNDAY NIGHT WHEN DEEPER MOISTURE STILL PRETTY EXTENSIVE ACROSS
THE SOUTHERN PARTS OF THE CWA. HAVE ONLY HALTED SHORT OF LIKELY POPS
BEYOND THAT PERIOD DUE TO SIGNS OF DRYING IN MID LEVELS SOUTH OF THE
UPPER TROUGH THAT COULD RESULT IN MORE SCATTERED COVERAGE TO PRECIP.
WITH SOMEWHAT SLOWER EXIT OF THE UPPER TROUGH...HAVE LINGERED SOME
SMALL POPS ACROSS OUR NORTHEAST HALF INTO TUESDAY...WITH DRY PERIOD
TUESDAY NIGHT/WEDNESDAY.
NAM/GEM/ECMWF ALL BRING ANOTHER SUBTLE WAVE NORTHEAST OUT OF THE
DEVELOPING TROUGH OVER THE ROCKIES WEDNESDAY NIGHT...FOLLOWED BY
MAIN TROUGH AND ASSOCIATED COLD FRONT THURSDAY/THURSDAY NIGHT. SOME
DIFFERENCES IN STRENGTH/TIMING AMONG THE MODELS...BUT CHANCE POPS
ALREADY IN THE FORECAST SEEM WARRANTED THROUGH THIS PERIOD WITH
THREAT OF SEVERE WEATHER WITH THE COLD FRONT THURSDAY/THURSDAY NIGHT
AS THE BOUNDARY MOVES INTO INCREASINGLY MOIST/UNSTABLE AIRMASS.
TEMPS WILL REMAIN ON THE COOL SIDE WITH EXTENSIVE CLOUD COVER/RAIN
CHANCES TODAY THROUGH MONDAY...WITH GRADUAL WARMUP THROUGH MIDWEEK.
&&
.AVIATION...
WDSPRD MVFR CIGS 1-3K FT SHUD CONT THRU 21Z. AREAS OF CIGS 5 HND TO
1K FT AND VSBYS 3-5SM EXPECTED IN SHRA/TSRA/BR THRU 18Z...LCL 3-5SM
IN SHRA MAY PERSIST THRU 14/00Z. 21Z-14/06Z SHUD BRING IMPROVEMENT
TO VFR FROM THE N OVER NRN AND WRN FCST AREA DOWN TO FSD. E/S OF FSD
EXPECT MVFR CIGS TO CONT THRU 14/12Z WITH REDVLPMNT OF LCL IFR CONDS
AS SHRA/TSRA AREAS AGAIN DVLP. / WILLIAMS
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
JH/WILLIAMS
Hazardous weather outlook, Jun 13, 3:46 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 AM CDT SUN JUN 13 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
446 AM CDT SUN JUN 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FLOODING...
RUNOFF FROM VERY HEAVY RAIN LATE LAST WEEK HAS RESULTED IN
SIGNIFICANT RISES ON MANY RIVERS AND STREAMS ACROSS THE AREA.
MAIN STEM RIVERS WHICH HAVE RISEN...OR ARE EXPECTED TO RISE ABOVE
FLOOD STAGE INCLUDE... THE JAMES...VERMILLION...AND BIG SIOUX
RIVERS IN SOUTHEAST SOUTH DAKOTA...AS WELL AS THE LITTLE SIOUX
RIVER IN NORTHWEST IOWA. AREAL FLOODING OF SMALL STREAMS AND
CREEKS CONTINUES IN SOUTH CENTRAL SOUTH DAKOTA BETWEEN THE JAMES
RIVER AND MISSOURI RIVER...RESULTING IN NUMEROUS ROAD CLOSURES IN
RURAL AREAS. THIS AREA HAS RECEIVED 4 TO 8 INCHES OF RAIN IN THE
PAST 3 OR 4 DAYS...AND ADDITIONAL RAINFALL IS EXPECTED TO SPREAD
INTO AREAS SOUTH OF INTERSTATE 90 AFTER SUNSET TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ALTHOUGH TIMING IS UNCERTAIN...AT THIS TIME IT APPEARS THAT A
STRONG UPPER LEVEL SYSTEM COULD BRING A THREAT OF SEVERE
THUNDERSTORMS TO THE AREA THURSDAY INTO THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Sioux
- When
- June 13, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Sioux County, 6.5 mi WNW of Rock Vly to 11.5 mi S of Hawarden
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 43.236, -96.419
Recurring heavy rain cause moderate flooding of the Big Sioux River. Some roads and fields along the river were flooded. The river crested at just under 4 feet above flood stage at Hawarden, Iowa on June 30th.
Flood, Plymouth
- When
- June 13, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Plymouth County, 6 mi N of Akron to 6 mi SW of Akron
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 42.917, -96.550
Recurring heavy rain cause moderate flooding of the Big Sioux River. Some roads and fields along the river were flooded. The river crested at just over 3 feet above flood stage at Akron on June 23rd.
Flood, Lyon
- When
- June 13, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- Lyon County, 3 mi NW of Granite to 5 mi SE of Beloit
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 43.501, -96.612
Recurring heavy rain cause minor to moderate flooding of the Big Sioux River. Some roads and fields along the river were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, June 13 to 18, 2010$817,000 · 1 in hail · 30 events
- Flash Flood in Nebraska, June 13 to 14, 2010$2.0 million · 1 event
- Tornado and Flash Flooding in Nebraska, June 13 to 14, 2010$325,000 · EF1 · 8 events
- Lightning Strike in North Carolina, June 13, 2010$500,000 · 1 event
- Flood in Iowa, June 13 to 26, 2010$500,000 · 1 event
- Damaging Winds and Lightning Strikes in North Carolina, June 13, 2010$200,000 · 55 kt wind · 10 events
- Flood in Missouri, June 13, 2010$250,000 · 1 event
- Flood in Iowa, June 13, 2010$250,000 · 1 event
- Hail and Damaging Winds in Texas, June 13, 2010$125,000 · 1.75 in hail · 6 events
- Flash Flood in Pennsylvania, June 13, 2010$150,000 · 1 event
- Flash Flooding and Hail in Illinois, June 13, 2010$65,000 · 1.25 in hail · 15 events
- Flooding and Damaging Winds in Indiana, June 13 to 14, 2010$20,000 · 65 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246872, 246874, 246879.